To examine prospectively porphyrin metabolism in a human immunodeficiency virus (HIV) -positive population.
Specialist referral unit at the Department of Genitourinary Medicine, St James's Hospital, Dublin, Ireland.
Twenty-eight men and 5 women (age range, 18-35 years). Twenty-nine were current or previous intravenous drug abusers. Four were thought to have sexually acquired HIV infection. All had a history of acquired immunodeficiency syndrome—defining illnesses. The patients were selected as a consecutive sample from the inpatient department. Eligibility criteria were cooperation with urine and stool collection and confirmed HIV seropositivity. The patients were matched to 2 groups: 1 with normal results of porphyrin studies and the other with abnormal findings from porphyrin studies.
Main Outcome Measures:
Plasma, urine, and stool porphyrin excretion patterns.
Of the 33 patients in the study, 13 (40%) had increased urinary porphyrin excretion. All but 2 of these patients were seropositive for hepatitis C virus. No study patient had clinical evidence of porphyria. Four patients (12%), however, had urine and stool porphyrin excretion patterns that were classic for porphyria cutanea tarda. All 4 of these patients were hepatitis C virus— positive. Patients with porphyrinuria had a greater degree of immunosuppression (P=.002) than those with normal porphyrin metabolism, and they were more likely to be taking zidovudine (P=.009).
Commonly, porphyrin metabolism is abnormal in persons with established HIV infection. Hepatitis C may contribute to abnormal porphyrin metabolism. An unexpected number of patients studied had porphyrin excretion patterns that were characteristic of porphyria cutanea tarda, and all of these were hepatitis C virus—positive. A diagnosis of porphyria cutanea tarda, especially in a young patient, should prompt investigation for underlying HIV and hepatitis C virus infections. Dermatologists should be aware of the infectious risk associated with the vesicles and erosions in these patients. Porphyrin studies should be performed in any patient with HIV and photosensitivity.Arch Dermatol. 1996;132:1443-1447
O'Connor WJ, Murphy GM, Darby C, Fogarty J, Mulcahy F, O'Moore R, Barnes L. Porphyrin Abnormalities in Acquired Immunodeficiency Syndrome. Arch Dermatol. 1996;132(12):1443-1447. doi:10.1001/archderm.1996.03890360029006